Ornit Yanai, Jehuda Hiss
L. Greenberg Institute of Forensic Medicine, Tel Aviv (Affiliated with the Sackler Faculty of Medicine, Tel Aviv University)
We present 2 cases of "body-packer" syndrome (BPS) in which the "mules" carrying the packages of narcotics arrived at Ben-Gurion Airport presented symptoms of acute cocaine intoxication due to the bursting of packages of narcotics they were transporting within their gastro-intestinal systems.
Acute cocaine overdose due to sudden massive release of the drug into the digestive system in BPS, may cause psychosis, convulsions and eventually death. Blood levels of cocaine between 0.25 and 5 mcg/ml are toxic and occasionally lethal. When a package bursts within the digestive tract of a smuggler or blocks the intestines, an immediate laparotomy is necessary to evacuate the "ovules" and the remains of the drug from stomach and intestines. Patients merely suspected of being body packers can be diagnosed by physical examination and by means of various imaging methods. They can be conservatively treated with fluids and mild laxatives and kept under close supervision until the remaining packages are naturally discharged.
Sudden onset of psychotic behavior in travelers from South America or other drug-producing countries should raise suspicion of body-packer syndrome. The relevant authorities should therefore be aware of the symptoms and consider their potentially dangerous outcome.